Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 18, NWS North Platte, NE

April 17, 202224 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 17, 2022, 2:13 AM MDT for 24 counties in Nebraska. It took effect at Apr 17, 2022, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2022, 2:13 AM MDT (08:13 UTC)
In effect from
Apr 17, 2022, 12:00 PM MDT
Expired
Apr 17, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS North Platte, NE
All 24 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS83 KLBF 170813
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
313 AM CDT Sun Apr 17 2022

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON...

.Gusty northwesterly winds will combine with low relative humidity
this afternoon, leading to critical fire weather conditions across
most of western and north central Nebraska. 

NEZ204-206-209-210-219-180200-
/O.UPG.KLBF.FW.A.0013.220417T1800Z-220418T0200Z/
/O.NEW.KLBF.FW.W.0018.220417T1800Z-220418T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
313 AM CDT Sun Apr 17 2022 /213 AM MDT Sun Apr 17 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE
HUMIDITY AND GUSTY WINDS FOR MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 
PM MDT/ this evening. The Fire Weather Watch is no longer in 
effect.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ209... 
  Fire Weather Zone 209 Loup Rivers Basin. In NEZ210...Fire 
  Weather Zone 210 Frenchman Basin. In NEZ219...Fire Weather 
  Zone 219 Loess Plains.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Timing...1 PM CDT through 9 PM CDT.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 50s to middle 60s.

* Impacts...Weather conditions will become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly become 
  out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 16, 11:30 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 16, 11:30 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1230 AM CDT Sun Apr 17 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 242 PM CDT Sat Apr 16 2022

Active weather and the next chance of precipitation returns to
portions of northern Nebraska tonight as a short wave trough tracks
through the area. Moisture associated with this disturbance is
mainly limited to Keya Paha and Boyd counties. Even here, QPF
amounts will only be a few hundredths (less than 0.05 of liquid). As
precipitation won't last long and will quickly move out of the
region, it won't much to alleviate the dry spell we're stuck in.

For the rest of this afternoon, increasing clouds are expected
across the region in advance of this trough. Any precipitation that
does develop will start off across western Nebraska by mid-evening
and slowly spread eastward through the overnight. Precipitation type
will start as all rain and change into a rain/snow mix or all snow
briefly as temperatures fall below freezing across northern
Nebraska. Any snow will change back to all rain by mid-morning.
Accumulations will be minimal and will melt quickly as temperatures
rise into the 50s to mid 60s Sunday. All precipitation will be out
of the area by 8am Sunday with gradual clearing skies and dry
conditions for the remainder of the short term.

.LONG TERM...(Monday through Saturday)
Issued at 242 PM CDT Sat Apr 16 2022

For the extended period, quiet conditions will continue as the
disturbance pushes out of the region and surface high pressure
builds back into the area.

The next chance of precipitation will arrive Tuesday evening and
into Tuesday night as a frontal system pushes through the area. At
this time, model consistency in timing, track, and strength of this
system is low. However, hopefully this may bring some significant
moisture to the region with several models having a couple inches of
QPF. However this may change in the upcoming days so stay tuned to
the latest forecasts. Another thing that this Tuesday system may
bring a chance of some thunderstorm activity to north central
Nebraska for Spring. Moderate instability is being presented in a
few models, which could promote thunderstorm development during the
late afternoon or evening hours on Tuesday. Whether these storms
could become severe are still uncertain. The best chance for
thunderstorms (severe or otherwise) will be across eastern Nebraska,
but may clip portions of our eastern counties (mainly east of a line
from Brady to Ainsworth). Increasing confidence is expected over the
next few days and we'll get a better handle on the severe threat and
timing of this system.

High pressure and moderate upper level ridging then returns for the
middle of next week. Continued warm air advection into Nebraska will
keep surface temperatures near to slightly above normal (low to mid
60s) through Thursday. There is a possibility of some light
precipitation towards the end of next week impacting mainly north
central Nebraska. Confidence is too low in development and
timing/location, but have introduced some low chance PoPs (20 to 30
percent) into the forecast for locations north of US-20.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1230 AM CDT Sun Apr 17 2022

VFR conditions expected to prevail through tomorrow night. Low
clouds will continue to overspread terminals along and east of HWY
83 overnight, though CIGs are expected to remain low-end VFR.
Isolated -RA or -RASN is possible across north central Nebraska
overnight, though minimal impacts are expected. Clouds exit from
west to east through this afternoon with the passage of a front.
Winds remain gusty through the period, with southeasterly
overnight shifting to northwest by this afternoon. Gusts of 25 to
35kts will be possible today.

&&

.FIRE WEATHER...
Issued at 242 PM CDT Sat Apr 16 2022

Strong northwesterly winds are expected to rise to near 40 mph in
the afternoon across all of western and north central Nebraska on
Sunday. In addition to strong winds, RH values will drop to 15 to
20 percent across much of southwest Nebraska, the central
Sandhills, and into south central Nebraska. The combination of
these two ingredients along with ready to burn fuels, will result
in near critical to critical fire conditions on Sunday. A Fire
Watch will be in effect for Sunday afternoon into early evening
when winds are the strongest and RH values are the lowest.
Recovery on Sunday night remains good as RH values rise to near 60
percent or higher.

Additional fire concerns return on Wednesday as near critical to
critical conditions arrive across western and north central
Nebraska as northwesterly winds gust up to 30 mph along with
minimum relative humidity of 15 to 20 percent. However, some
significant rainfall may be possible Tuesday night, which may
affect fire concerns on Wednesday. Stay tuned to later forecasts
regarding fire details for mid-week.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening for
NEZ204-206-209-210-219.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Brown
FIRE WEATHER...Kulik
Hazardous weather outlook, Apr 16, 1:44 PM MDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Sat Apr 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-171200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Sat Apr 16 2022 /144 PM MDT Sat Apr 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Elevated to near critical fire weather conditions are expected
into this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A Fire Weather Watch is in effect for most of central and western
Nebraska Sunday afternoon into the evening due to low humidity and
gusty winds.

Elevated to near critical fire weather conditions are expected to
continue during the afternoon hours through Thursday due to dry
and breezy conditions. The greatest threat for critical fire
weather conditions is Sunday afternoon and Wednesday afternoon.

Thunderstorms are possible late Friday afternoon and evening,
mainly east of a line from Arnold to Springview. At this time, the
severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.